Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 49, NWS Phoenix, AZ

July 30, 2022Gila County, Maricopa County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Jul 30, 2022, 2:39 PM MST for Gila County, Maricopa County, Arizona. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2022, 2:39 PM MST (21:39 UTC)
Expired
Jul 30, 2022, 6:45 PM MST
In force
4 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Gila County, AZ, Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 70 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 9.7 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2022-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 591 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2022-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
591 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1559 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

973 
WGUS55 KPSR 302139
FFWPSR
AZC007-013-310145-
/O.NEW.KPSR.FF.W.0049.220730T2139Z-220731T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
239 PM MST Sat Jul 30 2022

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  The Bush Fire burn scar in...
  Gila County in east central Arizona...
  Maricopa County in south central Arizona...

* Until 645 PM MST.

* At 239 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain over the Bush Fire Burn Scar. Between 0.5 and 1.5 
  inches of rain have fallen. Additional rainfall amounts of 0.5 to 
  1.5 inches are possible in the warned area. Flash flooding is 
  ongoing or expected to begin shortly.

Excessive rainfall over the burn scar will result in excessive 
runoff and possible debris flow moving through Reno Creek, Sycamore 
Creek, and Slate Creek. The debris flow can consist of rock, mud, 
vegetation and other loose materials.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding in and around the Bush Fire
           Burn Scar.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of areas in and around
           the Bush Fire Burn Scar.

* Some locations that will experience flash flooding include...
  Sunflower, Punkin Center and Tonto Basin.

This includes the following highways...
	AZ Route 188 between mile markers 261 and 266.
	AZ Route 87 between mile markers 216 and 225.

This includes the following streams and drainages...
  Sycamore Creek and East Fork Sycamore Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and normally dry arroyos is likely. The heavy rains 
will likely trigger rockslides, mudslides and debris flows in steep 
terrain, especially in and around these areas.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3382 11138 3382 11148 3387 11148 3395 11144
      3396 11139 3392 11132 3386 11129 3384 11130
      3382 11134

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

SDB
1 follow-up statement
900 
WGUS75 KPSR 310154
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
654 PM MST Sat Jul 30 2022

AZC007-310204-
/O.EXP.KPSR.FF.W.0049.000000T0000Z-220731T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
654 PM MST Sat Jul 30 2022

...FLASH FLOOD WARNING FOR THE NORTHERN PORTION OF THE BUSH FIRE 
BURN SCAR NEAR RINO CREEK HAS EXPIRED...

The heavy rain has ended, however, light to occasionally moderate 
rain continues over the area. Please continue to heed remaining road 
closures.

LAT...LON 3382 11138 3382 11148 3387 11148 3395 11144
      3396 11139 3392 11132 3386 11129 3384 11130
      3382 11134

$$

GL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 12:35 PM MST, 2 hours 4 minutes earlier.

Area forecast discussion, Jul 30, 12:35 PM MST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1235 PM MST Sat Jul 30 2022

.SYNOPSIS...
Periodic chances for showers and thunderstorms will continue through
the weekend with locally heavy rainfall and isolated flooding the
greatest threats. This afternoon and tonight look to be the most
active period. A decline in humidity levels is anticipated during
the first part of next week resulting in a decrease in storm
chances with Tuesday anticipated to be the least active day.
Storm chances increase again during the latter half of next week.
Temperatures will continue to be below normal through the weekend
before warming close to the seasonal average during the middle of
next week. Another downtrend in high temperatures is anticipated
late next week.

&&

.DISCUSSION...
Storms have started early today. So far within our forecast area
they have been isolated. Storm activity is anticipated to increase
during the afternoon due to destabilization from better insolation
(compared to recent days). Plus, over our western areas, the
inverted trough is over far southern California. And, there is
another wave approaching from the east (currently centered near
the Big Bend) that is anticipated to provide some upper level
divergence later on. With high PWAT values, the convection will
continue to be capable of flooding rains. A factor that may
mitigate flooding potential is having 10-15 kts of mid-
tropospheric winds which should help move the storms along (not
counting training situations), In addition, the CAMs and HREF
have been locking onto the idea of storms from southeast AZ moving
northward across the south-central AZ deserts (including the
Phoenix area) and producing strong winds. HREF depicts a 70%
chance of winds reaching at least 35 knots later this
afternoon/early evening over Pinal County and 50-70% chance of
that for the Phoenix area. Thus, blowing dust potential is also a
concern. HREF depicts less than 10% chance of gusts >= 50kts.
Given the available CAPE, strong winds are very plausible. In
fact, earlier RAP/SPC analysis had widespread MUCAPE values of
1000-2000 J/Kg with 500-1500 J/Kg of MLCAPE. But as of this
writing, those values have gone up by 1000 J/Kg respectively.
While there are caveats with model initializations, the PSR and
TWC soundings from 12Z certainly supported the MLCAPE values from
earlier.

The CAMs and HREF go on to show a late night/morning round of
storms emanating from northern Mexico mainly affecting southwest
AZ (for our CWA). Anticipate this would look something like what
we've had in recent days with isolated to scattered showers and a
stray thunderstorm producing brief localized heavy rain. During
the day Sunday, the hi-res models depict less storm activity than
today as the aforementioned wave begins shifting away from the
eastern half of AZ and there may a little bit of drier air working
into far southeast AZ. PoPs also reflect a downturn. However,
there is still 10-30% chance across the lower deserts for the
afternoon and evening.

Global models remain in good agreement consolidating and
strengthening H5 ridging across eastern AZ/western NM during the
first half of next week. Expansive H5 heights around 594dm
settling over the region will deflect easterly waves into northern
Mexico while incorporating somewhat drier air into the
atmospheric column. While this type of pattern will not completely
scour away moisture, mixing ratios closer to 10-11 g/kg and PWATs
falling to 1.50 inches will be introduced allowing greater
inhibition to grow over lower elevation communities. Mandated NBM
POPs bleed some modest POPs into the Phoenix metro through the
early part of the week, but all indications suggest a few days
where storms remain relegated to higher terrain areas. During the
latter half of the week, high pressure ridging will likely shift
northeast into the Midwest allowing easterly flow and shortwaves
to migrate back into southern AZ. While details will certainly
change over time, there is evidence of at least one robust
easterly wave aggressively punching into the forecast area with
numerous storms during the end of next week.

&&

.AVIATION...Updated at 1735Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Main aviation weather concern through this evening will be the
potential for thunderstorm activity to directly affect the area
terminals. In the meantime, winds through late afternoon will be
from west with speeds of around 10 kts, with occasionally a few
higher gusts. Thereafter, will be monitoring the potential for
thunderstorms developing across SE Arizona to make its way into
the area between 01-03z. There is now ~50% chance of winds
exceeding 30 kts along with areas of blowing dust as well as heavy
rainfall reducing visibilities to MVFR or less conditions. After
the storms exit the area, conditions will improve with light
easterly winds prevailing through the overnight into the morning
hours of Sunday, with variable directions possible at times. There
are indications amongst some guidance of the potential for
another round of activity affecting the terminals early Sunday
morning, however, confidence is low at this time for TAF mention
and could be included in subsequent TAF packages if confidence
increases.

Southeast California/Southwest Arizona including KIPL and KBLH:

IPL: No aviation concerns expected through the period, with
southeasterly winds around 10 kts prevailing. SCT-BKN cloud bases
remaining above 10 kft can be expected.

BLH: VCSH can be expected through the mid-afternoon hours with
conditions improving thereafter. Winds will remain from a
southerly direction around 10 kts, however, some occasionally
higher gusts along with some lower CIGS/VIS are possible from
showers in the vicinity.

&&

.FIRE WEATHER...
Abundant moisture will persist across the area through the weekend
with only modest drying during the first half of next week. Overall,
the fire threat will remain low with periodic chances for wetting
rainfall, particularly over eastern districts. Minimum humidity
levels will remain somewhat elevated mostly ranging from 20-30%,
except 30-40% over higher terrain of eastern areas. Recovery will
vary widely between 30-90% depending on thunderstorm and rainfall
locations.  Winds will generally remain light with some occasional
afternoon upslope gusts, and isolated stronger gusts near any
stronger thunderstorms.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...AJ/18
AVIATION...Lojero
FIRE WEATHER...18

In the hours before

Special weather statement, Jul 30, 11:44 AM MST, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1144 AM MST Sat Jul 30 2022

AZZ558-562-563-301915-
Southeast Gila County AZ-Globe/Miami AZ-
Pinal/Superstition Mountains AZ-
1144 AM MST Sat Jul 30 2022

...A strong thunderstorm will impact portions of Gila County through
1215 PM MST...

At 1143 AM MST, Doppler radar was tracking a strong thunderstorm over
Miami, or near Globe. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Globe, Miami, Central Heights-Midland City, Claypool and Inspiration.

This includes the following highways...
US Highway 60 between mile markers 240 and 251.
AZ Route 188 between mile markers 214 and 221.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3334 11093 3347 11099 3348 11098 3352 11077
      3336 11077
TIME...MOT...LOC 1843Z 174DEG 1KT 3342 11086

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

GL
Special weather statement, Jul 30, 12:53 PM MST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1253 PM MST Sat Jul 30 2022

AZZ532-535-302045-
Southeast Yuma County AZ-Yuma AZ-
1253 PM MST Sat Jul 30 2022

...A strong thunderstorm will impact portions of southwestern Yuma
County through 145 PM MST...

At 1253 PM MST, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Fortuna Foothills, moving west at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph as well as localized blowing
         dust.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Yuma, Somerton, Gadsden and San Luis.

This includes AZ Route 195 between mile markers 5 and 21.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3247 11474 3251 11482 3254 11481 3255 11479
      3256 11481 3262 11481 3264 11477 3257 11433
      3236 11436
TIME...MOT...LOC 1953Z 097DEG 32KT 3251 11449

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

GL
Local storm report, Jul 30, 12:55 PM MST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1255 PM MST SAT JUL 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HEAVY RAIN       1 SW CLAYPOOL           33.40N 110.85W
07/30/2022  M2.06 INCH       GILA               AZ   TRAINED SPOTTER

            FROM 1050AM TO NOON, 2.06 INCHES OF RAIN
            FELL NEAR HIGHWAY 60 AND CALLE DE LOMA.

&&

AJ
Local storm report, Jul 30, 1:50 PM MST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
150 PM MST SAT JUL 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0106 PM     FLASH FLOOD      2 ENE APACHE JUNCTION   33.43N 111.52W
07/28/2022                   PINAL              AZ   BROADCAST MEDIA

            AN SUV WAS SWEPT AWAY IN A WASH AT THE
            INTERSECTION OF E TEPEE ST. AND N CORTEZ
            ROAD. THE WOMAN WAS EVENTUALLY RESCUED BUT
            HER DOG WENT MISSING.

&&

GL
Special weather statement, Jul 30, 2:25 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
225 PM PDT Sat Jul 30 2022

CAZ564-565-567-302215-
Chuckwalla Mountains CA-Imperial County Southeast CA-
Imperial Valley CA-
225 PM PDT Sat Jul 30 2022

...A strong thunderstorm will impact portions of southeastern
Imperial County through 315 PM PDT...

At 225 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Gordon's Well, or 21 miles northwest of Gadsden, moving
west at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
El Centro, Imperial, Holtville, Gordon's Well, Algodones Dunes, Bonds
Corner, Heber, Glamis and Seeley.

This includes the following highways...
CA Interstate 8 between mile markers 30 and 83.
CA Route 78 between mile markers 21 and 46.
CA Route 111 between mile markers 3 and 17.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3274 11575 3317 11513 3280 11479 3270 11490
      3267 11531 3267 11538
TIME...MOT...LOC 2125Z 105DEG 17KT 3275 11508

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

GL
Local storm report, Jul 30, 2:34 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
234 PM MST SAT JUL 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     FLASH FLOOD      2 SE FORTUNA FOOTHILLS  32.64N 114.39W
07/30/2022                   YUMA               AZ   PUBLIC

            FORTUNA WASH RUNNING OVER ROAD. MULTIPLE
            FEET IN DEPTH.

&&

JM

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 5:24 PM MSTSpecial Weather StatementPSRGila36 min
Jul 29, 7:15 PM MSTSpecial Weather StatementPSRGila30 min
Jul 29, 8:29 PM MSTSpecial Weather StatementPSRGila31 min
Jul 29, 9:10 PM MSTSpecial Weather StatementPSRGila35 min
Jul 29, 9:20 PM MSTSpecial Weather StatementPSRGila25 min
Jul 29, 9:39 PM MSTFlash Flood Warning Considerable damage threatPSRGila4 hr
Jul 29, 11:19 PM MSTFlash Flood Warning Considerable damage threatPSRGila4 hr
Jul 30, 11:44 AM MSTSpecial Weather StatementPSRGila31 min
Jul 30, 11:51 AM MSTFlash Flood Warning Considerable damage threatPSRGila4 hr
Jul 30, 12:10 PM MSTAreal Flood AdvisoryPSRLa Paz3 hr
Jul 30, 12:53 PM MSTSpecial Weather StatementPSR52 min
Jul 30, 2:36 PM MSTAreal Flood AdvisoryPSRYuma3 hr
Jul 30, 2:51 PM MSTSpecial Weather StatementPSRYuma39 min
Jul 30, 3:20 PM MSTDust Storm AdvisoryPSRPinal55 min
Jul 30, 3:30 PM MSTAreal Flood AdvisoryPSRYuma3 hr
Jul 30, 3:30 PM MSTSpecial Weather StatementPSRGila45 min
Jul 30, 3:31 PM MSTSpecial Weather StatementPSRMaricopa44 min
Jul 30, 3:34 PM MSTAreal Flood AdvisoryPSRMaricopa, Yuma3 hr
Jul 30, 3:46 PM MSTSpecial Weather StatementPSRLa Paz44 min
Jul 30, 3:59 PM MSTSpecial Weather StatementPSRPinal46 min
Jul 30, 4:11 PM MSTDust Storm WarningPSRMaricopa, Pinal64 min
Jul 30, 4:14 PM MSTSpecial Weather StatementPSRGila46 min
Jul 30, 4:19 PM MSTFlash Flood Warning Considerable damage threatPSRLa Paz, Maricopa4 hr
Jul 30, 4:19 PM MSTSpecial Weather StatementPSRMaricopa56 min
Jul 30, 4:26 PM MSTSevere Thunderstorm WarningPSRLa Paz, Maricopa49 min
Jul 30, 4:34 PM MSTAreal Flood AdvisoryPSRMaricopa16 min
Jul 30, 4:39 PM MSTSevere Thunderstorm WarningPSRPinal51 min
Jul 30, 4:43 PM MSTSpecial Weather StatementPSRGila77 min
Jul 30, 4:50 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa3 hr
Jul 30, 4:56 PM MSTFlash Flood Warning Considerable damage threatPSRLa Paz4 hr
Jul 30, 4:57 PM MSTSevere Thunderstorm WarningPSRGila, Maricopa, Pinal48 min

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.